Illinois, 2008

Flash Flooding and Damaging Winds in Illinois, June 6, 2008

June 6, 2008 · NWS LSX · 8 events in 6 counties and zones

A stationary boundary just south of the forecast area helped trigger numerous rounds of thunderstorms during the late afternoon and evening hours on the 6th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A stationary boundary just south of the forecast area helped trigger numerous rounds of thunderstorms during the late afternoon and evening hours on the 6th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 6, 1:52 PM CST, 38 minutes earlier.

Area forecast discussion, Jun 6, 1:52 PM CST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
252 PM CDT FRI JUN 6 2008

.DISCUSSION...
/251 PM CDT FRI JUN 6 2008/
SEVERE WEATHER THREAT WILL CONTINUE INTO THE EVENING AS THE TAIL-END
OF THE MAIN MID-LEVEL VORTICITY LOBE PUSHES ACROSS THE REMAINDER OF
THE CWA. BOUNDARY WITH VERY MOIST AND UNSTABLE ATMOSPHERE TO THE
SOUTH AND EAST WILL BECOME MORE WEST TO EAST ORIENTATED THIS EVENING
AND REALLY NOT BUDGE THROUGH SATURDAY MORNING. THIS WILL KEEP
THUNDERSTORMS LIKELY ACROSS THE AREA...WITH THE POTENTIAL OF LOCALLY
HEAVY RAINFALL DUE TO TRAINING CONVECTION. AS I MENTIONED
YESTERDAY...CORFIDI VECTORS VEER TO THE NORTHEAST AFTER MIDNIGHT
WITH LOW LEVEL JET STRENGTHENING AND POINTING ACROSS THIS BOUNDARY
...OPPOSITE TO THE EXPECTED STORM PROPOGATION. THIS SUGGESTS THE
POTENTIAL FOR BACKBUILDING CONVECTION. HAVE ELECTED TO PLACE HEAVY
RAINFALL IN THE FORECAST AND THE POTENTIAL OF FLASH FLOODING IN THE
HWO.

BOUNDARY SHOULD LIFT DURING THE AFTERNOON AND EVENING ON SATURDAY
WITH THE LIKELIHOOD OF THUNDERSTORMS MOVING NORTH OF THE CWA BY LATE
EVENING. ACTIVE STORM TRACK WILL STAY NORTH OF THE CWA SATURDAY
NIGHT AND SUNDAY...BEFORE SLIDING BACK SOUTH WITH THE APPROACH OF
ANOTHER SHORTWAVE SUNDAY NIGHT AND MONDAY.

CVKING

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jun 6, 12:01 PM CST, 2 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
101 PM CDT FRI JUN 6 2008

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-071215-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
101 PM CDT FRI JUN 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING OVER
SOUTHEAST AND EAST CENTRAL MISSOURI...AND SOUTHWEST ILLINOIS.
DAMAGING WINDS...HEAVY RAIN...AND A FEW TORNADOES WILL BE POSSIBLE
WITH THE STRONGER STORMS.

OUTSIDE OF THE STORMS...STRONG SOUTH WINDS ARE EXPECTED...WITH
GUSTS REACHING 35 MPH OVER PARTS OF CENTRAL AND NORTHEAT MISSOURI.

MODERATE RIVER FLOODING IS OCCURRING ALONG PARTS OF THE
MISSISSIPPI RIVER. SEE THE APPROPRIATE FLOOD STATEMENT FOR
SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL CONTINUE SATURDAY MORNING ACROSS THE AREA.

THERE IS ANOTHER CHANCE FOR THUNDERSTORMS ON MONDAY.

MODERATE RIVER FLOODING IS OCCURRING ALONG PARTS OF THE
MISSISSIPPI
RIVER. SEE THE APPROPRIATE FLOOD STATEMENT FOR SPECIFIC DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

TRUETT

In the hours before

Local storm report, Jun 6, 2:16 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
316 PM CDT FRI JUN 06 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0311 PM     TORNADO          4 ESE RICHWOODS         38.14N  90.76W
06/06/2008                   WASHINGTON         MO   LAW ENFORCEMENT

            TRAINED WEATHER SPOTTER REPORTS TORNADO ON THE GROUND

&&

EVENT NUMBER 00394

JPK
Local storm report, Jun 6, 2:20 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
320 PM CDT FRI JUN 06 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0316 PM     TORNADO          COLLINSVILLE            38.68N  90.00W
06/06/2008                   MADISON            IL   FIRE DEPT/RESCUE

            TORNADO ON THE GROUND AT HIGHWAY 255 AND CAHOKIA

&&

EVENT NUMBER 00395

KARLZ
Local storm report, Jun 6, 2:22 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
322 PM CDT FRI JUN 06 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0320 PM     FLASH FLOOD      ST. LOUIS               38.64N  90.24W
06/06/2008                   ST. LOUIS CITY     MO   TRAINED SPOTTER

            1 FOOT OF WATER REPORTED AT THE KINSHIGHWAY EXIT OF I
            64. 2 LANES BLOCKED.

&&

EVENT NUMBER 00396

JPK
Local storm report, Jun 6, 2:23 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
323 PM CDT FRI JUN 06 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0322 PM     WALL CLOUD       COLLINSVILLE            38.68N  90.00W
06/06/2008                   MADISON            IL   AMATEUR RADIO

            ROTATING WALL CLOUD NEAR I 64 AND 4 EAST OF HIGHWAY 159

&&

EVENT NUMBER 00397

KARLZ
Local storm report, Jun 6, 2:25 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
325 PM CDT FRI JUN 06 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0324 PM     NON-TSTM WND DMG HILLSBORO               38.23N  90.57W
06/06/2008                   JEFFERSON          MO   TRAINED SPOTTER

            50 MPH WINDS REPORTED IN HILLSBORO.

&&

EVENT NUMBER 00398

JPK
Local storm report, Jun 6, 2:30 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
330 PM CDT FRI JUN 06 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0328 PM     HEAVY RAIN       MARYVILLE               38.73N  89.96W
06/06/2008  M1.50 INCH       MADISON            IL   AMATEUR RADIO

            FROM THIS AFTERNOON

&&

EVENT NUMBER 00399

KARLZ

The radar

The St Louis radar (KLSX), 46 km away, was scanning. The volume nearest the first event began at 20:29 UTC.

Open the radar archive at this moment

Event by event

6 flash flood, 2 thunderstorm wind. Local standard time, as filed.

Flash Flood, Madison

When
June 6, 2:30 PM CST to 9:00 PM CST
Where
Madison County, 0.49 mi WNW of Madison to 1.11 mi ESE of St Morgan
Cause
Heavy Rain
Property damage
$1,000
Reported by
Newspaper
Coordinates
38.683, -90.158

Two to three inches of rain fell in a short amount of time over Madison county. Numerous secondary roads were flooded including some in the Granite City and Illinois Route 162 in Maryville. In Maryville, 3 people had to be rescued from a vehicle that had slid off the road and into a steep drainage ditch, which had overflowed and was flooding Illinois Route 162 in that location. None of the people from the car were injured.

Thunderstorm Wind, Clinton

When
June 6, 3:30 PM CST to 3:36 PM CST
Where
Clinton County, Germantown to 1.26 mi ENE of Beckemeyer
Measured
56 kt (64 mph) estimated gust
Reported by
Amateur Radio
Coordinates
38.550, -89.530

Thunderstorm winds blew down several trees and numerous tree limbs in Germantown and just east of Beckemeyer. One of the trees fell onto an occupied vehicle in Germantown causing major damage. Fortunately, the driver was not injured. A small porch roof on a mobile home in Germantown was lifted up over the mobile home and landed against the neighboring mobile home. Also, several power lines were blown down east of Beckemeyer on Pipeline Road.

Thunderstorm Wind, Fayette

When
June 6, 3:30 PM CST to 3:36 PM CST
Where
Fayette County, Brownstown to St Elmo
Measured
56 kt (64 mph) estimated gust
Reported by
Newspaper
Coordinates
39.000, -88.950

Thunderstorm winds blew the roof off of a small shed in Brownstown and destroyed a small shed and 60 foot radio tower just north of St. Elmo.

Flash Flood, St. Clair

When
June 6, 3:47 PM CST to 8:30 PM CST
Where
St. Clair County, 0.97 mi WSW of Fairmont City to 1.58 mi WNW of Millstadt
Cause
Heavy Rain
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
38.643, -90.115

Two to three inches of rain fell in a short amount of time over St. Clair county. Numerous secondary roads were flooded for a time in Caseyville, O'Fallon and East St. Louis.

Flash Flood, Bond

When
June 6, 5:27 PM CST to 9:30 PM CST
Where
Bond County, 0.8 mi ESE of Pierron to 0.28 mi W of Tamalco
Cause
Heavy Rain
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
38.774, -89.567

Two to three inches of rain fell in a short amount of time over Bond county. Numerous secondary roads were flooded for a time due to small creeks and streams overflowing their banks.

Flash Flood, Fayette

When
June 6, 5:45 PM CST to 9:30 PM CST
Where
Fayette County, 0.61 mi WNW of Pittsburg to 1.29 mi NW of Ramsey
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
38.872, -89.231

Three to five inches of rain fell over a short amount of time over Fayette county. Numerous secondary roads were flooded countywide. Also, a man drove his truck onto a bridge that was flooded just north of St. Elmo. The truck was then swept off the road and he had to be rescued. He was not injured.

Flash Flood, Marion

When
June 6, 6:00 PM CST to 9:30 PM CST
Where
Marion County, 2.52 mi WNW of Vernon to 5.08 mi SW of Patoka
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
38.813, -89.124

Two to four inches of rain fell in a short amount of time over northern Marion county. Numerous secondary roads were water covered and impassable especially in the Patoka, Vernon and Kinmundy areas. U.S. Highway 51 and Illinois Route 37 were affected as well in some locations.

Flash Flood, Clinton

When
June 6, 6:30 PM CST to 9:30 PM CST
Where
Clinton County, 3.06 mi NNW of Trenton to 2.91 mi NE of New Baden
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
38.641, -89.700

Two to four inches of rain fell in a short amount of time over Clinton county. Numerous secondary roads were flooded including Illinois Route 127 just north of Carlyle. Also, U.S. Highway 50 was closed in spots due to flooding around the Trenton and Aviston areas.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 122537, 117413, 122526, 122531, 122543, 122545, 122547, 122549.